Diagnostic delay after dimenhydrinate use in vomiting children

K. W. Anquist, S. Panchanathan, P. C. Rowe, R. G. Peterson, A. Sirnick

Research output: Contribution to journalArticlepeer-review

Abstract

Objective: To determine whether the use of dimenhydrinate was associated with delay in the diagnosis and management of treatable illnesses or with direct adverse effects in children with vomiting presenting to an emergency department. Design: Questionnaire survey and review of drug reaction and telephone enquiry records. Setting: The emergency department of a tertiary care children's hospital and a provincial poison information centre. Patients: The parents of 148 children who presented with vomiting completed the questionnaire. The database at the poison information centre included 474 reports of adverse drug reactions over an 8-year period and 105 reports of telephone inquiries over a 4-year period. Main results: Twenty-one (14%) of 148 children had received dimenhydrinate before arrival at the emergency department. The patients who had received dimenhydrinate were more likely than the others to present more than 12 hours after the onset of vomiting (14 [67%] of 21 v. 43 [34%] of 127, p < 0.01). The discharge diagnoses for those who had received dimenhydrinate included asthma, pelvic inflammatory disease and urinary tract infection. No clinically important direct adverse reactions to dimenhydrinate were documented. Conclusions: The use of dimenhydrinate in children with vomiting is associated with a risk of delay in the diagnosis of treatable medical conditions.

Original languageEnglish (US)
Pages (from-to)965-968
Number of pages4
JournalCMAJ
Volume145
Issue number8
StatePublished - 1991

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Diagnostic delay after dimenhydrinate use in vomiting children'. Together they form a unique fingerprint.

Cite this